Anti-Depressants May Make Tinnitus Worse



Oregon Health & Science University Team Find Adverse Affect of Serotonin on Tinnitus

In a recent study published by researchers at OSHU (Oregon Health & Science University) they found that the serotonin spike caused by anti depressants may in fact make Tinnitus worse. In essence, the very treatment given for anxiety may in fact increase that anxiety by making Tinnitus worse. 

Laurence Trussel

SSRIs and an increase in Tinnitus

Researcher Larry Trussell, a professor of otolaryngology, and Lead author Zheng-Quan Tang, Ph.D., a senior postdoctoral fellow in Trussell’s lab, noted that a review of existing scientific literature indicated that many patients reported an increase in tinnitus soon after they began taking common SSRI anti-depressants (selective serotonin reuptake inhibitors). 

Hyperactive brain cells perceived as sound

Tinnitus is most often associated with hearing loss, but there have been reports for many years that people who take anti-depressants that affect serotonin levels develop tinnitus. The study found evidence that nerve cells in the part of the brain called the dorsal cochlear nucleus, or DCN, became hyperactive when exposed to serotonin.

In essence, if Doctors are treating someone with Tinnitus for associated anxiety, the very medicine they give may make the problem worse. For others without pre-existing Tinnitus, they may well develop it. For most though, the sound of their Tinnitus will fade when they stop taking the medication. Researchers hope that they can find a way to deactivate the effect of serotonin on tinnitus, limiting its severity.

Don't Stop Your Meds!

We talked to our friend Alan Hopkirk, a Tinnitus Expert in Glasgow, he said "Anyone who takes anti-depressants should talk to their doctors before stopping the medication over concerns of tinnitus. The main takeaway here is that you shouldn't become more anxious if your Tinnitus gets worse or you suddenly develop Tinnitus when taking anti-depressants". 

I have treated Tinnitus many times in my own Practice, it can be a really debilitating problem. More often than not, treating an underlying hearing loss is enough to make the Tinnitus fade. Sometimes though, we need to use aligned therapies like sound therapy and cognitive behavioural therapy. 

Tinnitus can be treated

The key thing here is that Tinnitus more often than not can be treated, you can get relief from your Tinnitus. There may not yet be a cure, but there is often effective treatment for Tinnitus. 

If you like what you see, share it so others can benefit

Posted by

Geoffrey Cooling

Geoffrey Cooling

LinkedIn Twitter Facebook GooglePlus Amazon Author Page Co Founder geoff@audiologyengine.com
Geoffrey (Geoff, anything else makes him nervous) Cooling has been involved with the hearing aid industry for over ten years. He has worked in private practice dispensing hearing aids and as a manufacturer's rep. He has written two books and they are both available on Amazon. He loves technology, passing on knowledge and is legendary for many other things, primarily the amount he curses, his dry and mischievous sense of humour and his complete intolerance of people who are full of themselves. Please feel free to connect with him

Looking For the Latest Hearing Aids or A Hearing Test?

Arrange a consultation with a trusted Independent hearing healthcare professional in your area

Find A Provider Near You

Rate this article

(Rated 4 stars by 6 people)


Subscribe to our Newsletter

Don't worry, we hate spam too - that's why we only send out content you will want to read.

Looking For Hearing Aids or A Hearing Test?

We can arrange a consultation with a trusted Independent hearing healthcare professional in your area

Find A Provider Learn more about The Test